Jump to content

Recommended Posts

here is my problem.

i have bipolar and borderline

i take a mood stabiliser.

i have tried different anti psychotics -zyprexa, solian, seroquel, abilify and stelazine. They all make me gain HUGE amounts of weight in short periods of time. i am talking 3kgs a week. rates that are so fast the doc keeps telling me to stop them cause the weight gain is such an unhealthy rate. i also have other side effects like server skin rashes and other allergic reactions.

thing is, i am a fucking mess after a week and a half of no antipsychotic. all i want to do is hurt myself and worse now i am even fantazising about hurting others.

i watched a horror movie the other day which has triggered off a psychotic episode for me and i know the only thing that will elimanate the symptoms will be to cut myself

What can i do? with out these meds i fall to pieces. with them i cant survive the side effects. am i doomed to be trapped in this crazy land forever?

like i said , my doc is telling me i cant have the meds when they have this bad side effects

Link to comment
Share on other sites

Ever tried Haldol (Haloperidol)?

It's one of last resort, but may be an option?

from the Wikipedia entry:

Uses

Haloperidol is used in the control of the symptoms of:

  • Acute psychosis, such as drug psychosis (LSD, amphetamines, PCP), psychosis associated with high fever or metabolic disease
  • Acute and chronic schizophrenia
  • Acute manic phases until the concomitantly given first-line drugs such as lithium or valproate are effective
  • Hyperactivity, aggression
  • Acute delirium
  • Otherwise uncontrollable severe behavioral disorders in children and adolescents
  • Agitation and confusion associated with cerebral sclerosis
  • Adjunctive treatment of alcohol and opioid withdrawal
  • Treatment of neurological disorders such as tics, Tourette syndrome, and chorea
  • Treatment of severe nausea/emesis (postoperative, side-effects of radiation and cancer chemotherapy)
  • Adjunctive treatment of severe chronic pain, always together with analgesics
  • Therapeutic trial in personality disorders such as borderline personality disorders

The side effects also from the Wikipedia entry:

Side-effects

The drug is noted for its strong early and late extrapyramidal side-effects. The risk of tardive dyskinesia is around 4% per year in younger patients, higher than with most other antipsychotic drugs. In patients over the age of 45, the percentage of those afflicted can be even higher. Other predispositive factors may be female gender, prexisting affective disorder and cerebral dysfunction. See chlorpromazine for further details.

Other side effects include dry mouth, lethargy, muscle-stiffness, muscle-cramping, restlessness, tremors, and weight-gain; side effects like these are more likely to occur when the drug is given in high doses and/or during long-term treatment. Depression, severe enough to result in suicide, is quite often seen during long-term treatment. Care should be taken to detect and treat depression early in course. Sometimes the change from haloperidol to a mildly potent neuroleptic (e.g. chlorprothixene or chlorpromazine), together with appropriate antidepressant therapy, does help. Sedative and anticholinergic side-effects occur more frequently in the elderly.

Neuroleptic malignant syndrome (NMS) is a significant possible side effect. Haloperidol and fluphenazine are the two drugs which cause NMS most often. Allergic and toxic side-effects are uncommon. Skin rash and photosensitivity both occur in less than 1% of patients.

Hope that helps. Keep in mind that weight gain is usually seen in people who must take high doses and this is a drug that is usually effective at very low doses. YMMV.

Link to comment
Share on other sites

I agree with Maddy's suggestion of haloperidol. It's the fucking daddy for dealing with psychosis and I never gained any weight on it. Apparently it makes a lot of people feel sedated but when I take it (I still have a few stashed) I just feel really chilled and mellow, I don't get any of the bad side effects except for high prolactin level which forced me into stopping taking it. But boy oh boy did it work for my psychosis - knocked it clean out. I really miss it *sob*

Link to comment
Share on other sites

I think it's Geodon and Abilify now. Risperdal has reasonably minimal weight gain but tends to be a big problem with prolactin problems. But, I have a friend whose dh works for Bristol (the company that makes Abilify) and he admits that the studies have not been terribly kind to Abilify's ability to squelch hallucinations. I'm sure it works for some people, though.

I'll second Haldol. I didn't take it for very long (a month I think) but I didn't gain any weight and wasn't sedated at all.

Also, aren't Risperdal and Geodon known to be weight neutral in most people?

Link to comment
Share on other sites

so the doc has put me on risperdal 2mg to start off. im super worried about weight gain as a side effect seeing as how i have put on so much weight in the past but i have to learn to accept that despite the side effects i really need these medications cause without them i am really in a lot of trouble mentally.

Link to comment
Share on other sites

so the doc has put me on risperdal 2mg to start off. im super worried about weight gain as a side effect seeing as how i have put on so much weight in the past but i have to learn to accept that despite the side effects i really need these medications cause without them i am really in a lot of trouble mentally.

Iona,

If it helps, dd gained only about 5 lbs. total on Risperdal. BTW, when dd was on it she went down to 1 mg. and it still worked very well for the psychosis (the only drug she's been on that's really done such a good job).

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...